Alert archive / Tennessee / Special Weather Statements in 2018

Special Weather Statement, NWS Memphis, TN

June 24, 2018Shelby County, Tennessee

NWS Memphis, TN issued this special weather statement at Jun 24, 2018, 4:21 AM CDT for Shelby County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 4:21 AM CDT (09:21 UTC)
Expired
Jun 24, 2018, 5:00 AM CDT
In force
39 min
Issued by
NWS Memphis, TN

County Shelby County, TN

The radar

The Memphis radar (KNQA), 8 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS84 KMEG 240921
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
421 AM CDT SUN JUN 24 2018
 
TNZ049-088-089-241000-
Tipton TN-Fayette TN-Shelby TN-
421 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Northwestern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...

At 421 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Frayser, or 7 miles
southeast of Meeman Shelby Forest State Park, moving northeast at 20
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and northeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3512 9000 3529 9011 3554 8966 3531 8950
TIME...MOT...LOC 0921Z 243DEG 18KT 3524 9000 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 23, 11:48 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 23, 11:48 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CDT Sat Jun 23 2018

.UPDATE...

Updated to include 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 301 PM CDT Sat Jun 23 2018/

DISCUSSION...

Most of the region recovering from morning convection with cu
fields on satellite across the north and far south where the area
was untouched from precipitation. Temperatures still cool along
the Tennessee River with readings around 80F...hotter in the west
with near 90F temperatures in the southwest Delta. Winds were
breezy from the south in the wake of the morning storms as well.

Tricky next 24 hours with regards to convection timing. Latest HRRR
showing a few storms popping up early this evening over north
Mississippi that may train through the night with little to no
activity farther north until tomorrow. However...models from
yesterday and Thursday were in strong agreement of organized
convection sliding across the northern counties in the 06-12z
time frame. So have split the difference with 40-50 pops across
much of the region tonight. Temperatures tomorrow will be
near average. Storms may still be lingering across the north
tomorrow night where the midlevel westerlies remain strongest.

Monday through Wednesday...next shortwave to drop into the Plains
and evolve into an upper low is anticipated this period. The GFS
shows the entire Midsouth remaining in an active convective
swath...while the NAM and Euro focus storms in the north and
east with the southwest starting to heat up. Have leaned more
with this NAM and Euro consistency. Temperatures will range from
89F to the northeast to 95F in the southwest...with triple digit
heat indices building in. Heat advisories are possible for
portions of the area.

End of next week...both the GFS and Euro show the ridge building
even further over the Central States. Widespread mid 90's will be
the rule with a few upper 90's possible in the west. Heat indices
in the 103F-109F range...so heat advisories will be likely.

JAB

&&

.AVIATION...
06z TAF Cycle

Lower ceilings are possible during the overnight period, with low
level moisture advecting with southerly winds ahead of an MCS
which will approach the region by the late morning hours. Handled
the lower ceilings with a TEMPO, based on trends currently at KMEM
where ceilings have already lowered. Some fog will also be
possible, primarily at KMKL where MVFR conditions have been
prevailed.

Winds will be out of the SSW for much of the period, generally
less than 10 knots. Models still indicate an MCS to move through
the region after around 14z from the west. Included VCTS for now,
as confidence remains low on exact timing. Conditions will recover
back to VFR by late in the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 24, 3:20 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
320 AM CDT Sun Jun 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
320 AM CDT Sun Jun 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms through tonight
for areas north of Interstate 40. There is a Marginal Risk for
severe thunderstorms through tonight for areas along and
immediately south of Interstate 40.

Severe thunderstorm chances will peak in the afternoon through
late evening.

Damaging winds will be the primary severe weather threat.
Secondary severe weather threats include large hail and heavy
rainfall sufficient to produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a Marginal Risk for severe thunderstorms over northwest
Tennessee early Monday. Damaging winds will be the primary severe
weather threat.

Afternoon heat indices may reach or exceed 105 degrees over
eastern Arkansas on Tuesday, and over the remainder of the
Midsouth through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over areas to the north of
Interstate 40 through late this evening.

PWB

In the hours before

Special weather statement, Jun 24, 1:31 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
131 AM CDT SUN JUN 24 2018

ARZ036-049-MSZ001-007-008-240715-
Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Tate MS-
131 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...

Northeastern Lee County in eastern Arkansas...
South central Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 130 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles west of
Robinsonville, or 10 miles south of Hughes, moving east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lee...south central Crittenden...northern
Tunica...western DeSoto and northwestern Tate Counties should monitor
this storm closely.

LAT...LON 3489 9052 3491 9042 3490 9041 3491 9041
      3497 9005 3467 9004 3474 9052
TIME...MOT...LOC 0630Z 265DEG 18KT 3479 9044
Special weather statement, Jun 24, 3:14 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
314 AM CDT SUN JUN 24 2018

MSZ001-008-240900-
DeSoto MS-Tate MS-
314 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CDT
FOR...

Central DeSoto County in northwestern Mississippi...
Northern Tate County in northwestern Mississippi...

At 314 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Eudora, or 8 miles
southwest of Hernando, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central DeSoto and northern Tate Counties should monitor
this storm closely.

LAT...LON 3497 8986 3471 8978 3467 9013 3479 9020
      3485 9020
TIME...MOT...LOC 0814Z 254DEG 12KT 3478 9011
Special weather statement, Jun 24, 3:25 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
325 AM CDT SUN JUN 24 2018

ARZ027-035-036-048-240915-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
325 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CDT
FOR...

Southeastern Poinsett County in eastern Arkansas...
Northwestern St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 325 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 6 miles southeast of Hickory Ridge to near Colt. Movement was
northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Poinsett...northwestern St. Francis...Cross
and northwestern Crittenden Counties should monitor this storm
closely.

LAT...LON 3543 9104 3564 9049 3513 9018 3493 9098
      3538 9104
TIME...MOT...LOC 0825Z 242DEG 27KT 3532 9095 3511 9075
Special weather statement, Jun 24, 4:00 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
400 AM CDT SUN JUN 24 2018

ARZ027-028-240945-
Poinsett AR-Mississippi AR-
400 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...

Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...

At 400 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Tyronza, moving
northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Poinsett and southwestern Mississippi Counties
should monitor this storm closely.

LAT...LON 3558 9047 3570 9030 3570 9029 3571 9029
      3578 9019 3556 9002 3554 9004 3544 9031
      3544 9037
TIME...MOT...LOC 0900Z 237DEG 11KT 3554 9034
Special weather statement, Jun 24, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
421 AM CDT SUN JUN 24 2018

TNZ049-088-089-241000-
Tipton TN-Fayette TN-Shelby TN-
421 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CDT
FOR...

Southeastern Tipton County in southwestern Tennessee...
Northwestern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...

At 421 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Frayser, or 7 miles
southeast of Meeman Shelby Forest State Park, moving northeast at 20
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and northeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3512 9000 3529 9011 3554 8966 3531 8950
TIME...MOT...LOC 0921Z 243DEG 18KT 3524 9000

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:30 PM CDTSpecial Weather StatementMEGHardin30 min
Jun 24, 4:18 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton42 min
Jun 24, 4:37 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton38 min
Jun 24, 5:47 AM CDTAreal Flood AdvisoryMEGShelby118 min
Jun 24, 6:24 AM CDTSpecial Weather StatementMEGShelby51 min
Jun 24, 6:30 AM CDTSpecial Weather StatementMEGHenderson30 min
Jun 24, 6:57 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby48 min
Jun 24, 7:14 AM CDTSpecial Weather StatementMEGFayette46 min
Jun 24, 7:18 AM CDTFlash Flood WarningMEGFayette, Shelby72 min
Jun 24, 1:31 AM CDTSpecial Weather StatementMEGTunica44 min
Jun 24, 1:46 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica44 min
Jun 24, 2:27 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica48 min
Jun 24, 3:14 AM CDTSpecial Weather StatementMEGDeSoto46 min
Jun 24, 1:59 PM CDTRiver Flood WarningMEGLowndes, Monroe71 hr
Jun 24, 2:01 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis44 min
Jun 24, 2:42 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis48 min
Jun 24, 3:25 AM CDTSpecial Weather StatementMEGCrittenden, Cross, St. Francis50 min
Jun 24, 4:00 AM CDTSpecial Weather StatementMEGMississippi45 min
Jun 24, 4:22 AM CDTSpecial Weather StatementMEGPoinsett38 min
Jun 24, 4:39 AM CDTSpecial Weather StatementMEGCrittenden, Cross51 min
Jun 24, 4:42 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis48 min
Jun 24, 5:25 AM CDTSpecial Weather StatementMEGCraighead50 min
Jun 24, 5:33 AM CDTSpecial Weather StatementMEGCrittenden27 min
Jun 24, 5:40 AM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence, Poinsett50 min
Jun 24, 5:44 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis2 hr
Jun 24, 6:32 AM CDTSpecial Weather StatementMEGLawrence43 min
Jun 24, 6:42 AM CDTSevere Thunderstorm WarningMEGLawrence, Randolph48 min
Jun 24, 7:23 AM CDTSpecial Weather StatementMEGLawrence37 min
Jun 24, 7:30 AM CDTAreal Flood AdvisoryMEGLawrence, Randolph2 hr
Jun 24, 8:24 AM CDTSpecial Weather StatementMEGRandolph51 min
Jun 24, 10:20 AM CDTSpecial Weather StatementMEGClay40 min
Jun 24, 11:42 AM CDTSevere Thunderstorm WarningMEGDunklin22 min

Nearby

Special Weather Statements in Tennessee, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.